Advertisement
Acute endocrine presentations in general practice

Severe lithium-induced primary hypothyroidism

Vivienne Miller

Figures

Abstract

Difficulties in the management of a 65-year-old man with bipolar disorder and lithium-induced primary hypothyroidism are discussed.

Article Extract

John is a 65-year-old man who has well-controlled bipolar disorder and lives alone. He has been on lithium 250 mg, one tablet every morning and two every night, for many years. He is an ex-smoker and ex-drinker. Unfortunately, he lost his mother nine months ago, and five months ago he had a serious viral illness and this was the last time you saw him. His mood then seemed flat and he had gained weight. You arranged for him to see his psychiatrist urgently. He attended this appointment, but he has now not had his routine lithium level taken for almost eight months. John also takes thyroxine 150 µg/day (for lithium-induced primary hypothyroidism), simvastatin 40 mg/day, candesartan 8 mg/day (for essential hypertension) and the psychiatrist has commenced him on quetiapine 50 mg every night for depression. He last had low normal lithium levels and was euthyroid on his last blood test eight months ago.

Figures